Isoniazid Preventive Therapy, Hepatitis C Virus Infection, and Hepatotoxicity among Injection Drug Users Infected withMycobacterium tuberculosis
Year: 2001
Type: article
Abstract: Treatment of latent Mycobacterium tuberculosis infection with isoniazid can cause hepatotoxicity, but the risk of isoniazid-associated hepatotoxicity among persons coinfected with hepatitis C virus (HCV) is unknown. We conducted a prospective study among 146 injection drug users with M. tuberculosis infection and normal baseline hepatic transaminase values who were treated with isoniazid. Of 146 participants, 138 (95%) were HCV-seropositive. Thirty-seven participants (25%) were human immunodeficiency virus (HIV)-seropositive. Thirty-two (22%; 95% confidence interval [CI], 16%-30%) of 146 participants developed transaminase value elevations to >3 times the upper limit of normal. Transaminase value elevation was associated with concurrent alcohol use but not with race, age, presence of hepatitis B surface antigen, HIV-1 infection, or current injection drug use. Isoniazid was withdrawn from 11 participants (8%; 95% CI, 4%-13%). Of 8 deaths during follow-up, none were attributed to isoniazid-associated hepatotoxicity. The risk of transaminase value elevation and drug discontinuation for HCV-infected persons receiving isoniazid was within the range reported for populations with lower HCV prevalence.
Source: Clinical Infectious Diseases
DOI: 10.1086/323896
Language: English
Subfield: Pharmacology
Domain: Life Sciences
Open Access status: bronze
Awards: G1382412811, G2905730301, G3239816086, TUBERCULOSIS AND HIV INFECTION IN IV DRUG USERS, Natural History of HIV Infection In Injection Drug Users, G4406582408, Fogarty AIDS International Training and Research Program (AITRP), G6206320207, Natural History of HIV Infection in Injection Drug Users, RISK FACTORS FOR EXTRAPULMONARY TUBERCULOSIS, Natural History of HIV Infection in Injection Drug Users
OpenAlex ID: W2049250595
